Louisiana, 2009

Flood in Louisiana, May 17 to 31, 2009

May 17 to 31, 2009 · NWS SHV · 1 event in 1 county or zone

Excessive heavy rainfall across northern Louisiana as well as southern and central Arkansas resulted in very high river levels along various points of the Ouachita River in northeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall across northern Louisiana as well as southern and central Arkansas resulted in very high river levels along various points of the Ouachita River in northeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 1:04 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, May 17, 1:04 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
204 PM CDT SUN MAY 17 2009

.DISCUSSION...
COLD AIR ADVECTION IS WELL UNDERWAY THIS AFTERNOON BEHIND THE
RECENT COLD FRONT. DRY AIR QUICKLY FILTERING IN...AS 1027 HIGH
BUILDS IN FROM THE N.

LOOKS LIKE RELATIVELY UNEVENTFUL WORK WEEK COMING UP...AS UPPER
TROUGH CUTS OFF OVER THE SOUTHEAST...AND UPPER RIDGE BUILDS IN FROM
THE WEST. WITH DRY AIR AND HIGH PRESSURE IN PLACE...DAYTIME TEMPS WILL
BE ALLOWED TO REBOUND SUBSTANTIALLY FROM COOL MORNING TEMPS. THUS...
TRENDED DOWNWARD FROM MIN TEMP GUIDANCE...AND UPWARD FROM MAX TEMP
GUIDANCE...FOR THE MOST PART.

UPPER TROUGH OVER THE SE EVENTUALLY RETROGRADES BACK INTO THE
REGION...AS A SERIES OF UPPER DISTURBANCES PASSING WELL TO OUR
NORTH AND WEST ACT TO BREAK DOWN THE RIDGE. THIS WILL BRING CHANCES
FOR RAIN TOWARDS THE END OF THE WORK WEEK AND INTO NEXT WEEKEND. /12/

&&

.AVIATION...
CLOUDS CONTINUE ERODING ACROSS AREA TERMINALS THIS AFTERNOON.
EXPECT ANY SUB-VFR CIGS TO IMPROVE THIS EVENING...WITH VFR FLIGHT
CATEGORIES EXPECTED ACROSS THE FORECAST AREA THROUGH 19/0000 UTC.
GUSTY N/NE WINDS WILL LIKELY DIMINISH AFTER SUNSET AS THE PRESSURE
GRADIENT RELAXES SOMEWHAT TONIGHT.

OUTLOOK FOR MONDAY...VFR.  /D. BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  78  50  82  53 /   0   0   0   0   0
MLU  48  76  49  81  52 /  10   0   0   0   0
DEQ  42  77  47  81  50 /   0   0   0   0   0
TXK  46  77  49  81  52 /   0   0   0   0   0
ELD  45  76  46  80  49 /   0   0   0   0   0
TYR  48  78  52  81  54 /   0   0   0   0   0
GGG  48  78  51  82  53 /   0   0   0   0   0
LFK  49  79  50  83  53 /   0   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/D. BUTTS
Hazardous weather outlook, May 17, 10:26 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1126 AM CDT SUN MAY 17 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1126 AM CDT SUN MAY 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ouachita

When
May 17, 7:00 PM CST to May 31, 11:59 PM CST
Where
Ouachita County, 1.71 mi NNW of Lock Arbor to 4.25 mi NE of West Monroe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.674, -92.087

Major flooding developed on the Ouachita River in southern Arkansas and northeast Louiaiana with stages comparable to those of March of 2001. Felsenthal Lock and Dam crested at a pool stage of 84.3 feet during May 23rd, the fifth highest crest of record. Downstream on the Ouachita River, moderate flooding developed at Monroe, Louisiana with a crest comparable to that of March of 2001. One event to note that during the morning hours of May 24th, two levee breaches developed near the Louisiana - Arkansas state line at the Ouachita National Wildlife Refuge in Louisiana. Stages receded dramatically some eight inches in some eight hours from Felsenthal, Arkansas downstream through Sterlington, Louisiana. The Ouachita River flooding required considerable relocation of livestock and cut off some homes near the Wildlife Refuge and near Monroe, Louisiana. Roads that had to be closed included Hamilton Lake, Moon Lake, Horseshoe Lake, Old Wall Lake Road, Bayou D'Arbonne Drive, Kent Drive, Jones Road, Browder Road, Philpot Road and Kins Lake Road/Austin Bend. Overall...the flooding in May across all of southern and southwest Arkansas as well as northern and northeast Louisiana will be remembered by many.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175340.